Hail, Gibson
- When
- March 15, 12:10 PM CST
- Where
- Gibson County, 1.38 mi N of Mc Gary
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.290, -87.630
An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 11:43 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1243 PM CDT THU MAR 15 2012 .UPDATE... ISSUED AT 1243 PM CDT THU MAR 15 2012 MCV VERY NOTICEABLE IN RADAR IMAGERY MOVING EAST ALONG HIGHWAY 13 JUST EAST OF MARION AS OF 1730Z. TEMPERATURES HAVE WARMED TO NEAR 80 OVER THE PENNYRILE AND SOUTHWEST INDIANA...AND SCATTERED STORMS HAVE RECENTLY DEVELOPED IN THAT AREA. THESE STORMS WILL HAVE THE GREATEST CHANCE TO PRODUCE LARGE HAIL AND POSSIBLY SOME LOCALIZED DAMAGING WIND GUSTS AS THEY MOVE SLOWLY NORTHEAST AHEAD OF THE MCV. THE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL WHICH MAY TAX SOME DRAINAGE SYSTEMS. AM SOMEWHAT SURPRISED TO SEE SO MUCH DEVELOPMENT ON THE NORTHWEST SIDE OF THE MCV...BUT IT SHOULD ALL BE EAST OF THE AREA AROUND 00Z. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 331 AM CDT THU MAR 15 2012 THE SHORT TERM WILL BE DICTATED BY A SERIES OF SHORT WAVES ALOFT MOVING ACROSS THE REGION FROM TIME TO TIME WITHIN NEARLY ZONAL FLOW. ONE SUCH PIECE OF ENERGY WILL MOVE INTO THE REGION TODAY. SURFACE BASED INSTABILITIES ARE CURRENTLY IN THE -2 TO -4 RANGE OVER MUCH OF THE REGION. IT WILL LIKELY BECOME EVEN MORE UNSTABLE OVER MOST AREAS THIS MORNING BEFORE THE SHORT WAVE COMES THROUGH. 0 TO 6 KM BULK SHEAR EXPECTED TO REMAIN RELATIVELY LOW IN THE 25 TO 35 KT RANGE...BUT THIS WILL STILL BE STRONG ENOUGH TO SUPPORT MULTICELL STORM FORMATION TODAY. ACTIVITY MAY START OVER E MO IN THE MORNING...THEN PROGRESS EAST AS THE DAY GOES ON. ADDITIONAL WEAK DISTURBANCES WILL TRACK EAST ACROSS THE REGION FRIDAY AND SAT...THO TIMING AND EXACT PATHS ARE A BIT LESS CERTAIN.. THEREFORE...WILL KEEP SHOWER/THUNDERSTORM CHANCES IN THE CHC RANGE. NEAR RECORD HIGH TEMPERATURES ARE LIKELY TO CONTINUE THROUGH SATURDAY...WITH NO COLD FRONTS IN SIGHT. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT THU MAR 15 2012 ON SUNDAY...THE UPPER RIDGE TRIES TO RE-ESTABLISH ITSELF OVER THE AREA BUT RIPPLES OF ENERGY ARE PROGGED TO TOP THE RIDGE...SO WILL MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND STORMS. MEANWHILE...A LARGE TROF WILL CONTINUE COMING ASHORE ON THE WEST COAST AND DEEPEN AS IT DOES. THE UPPER RIDGE WILL AMPLIFY OVER OUR AREA AND THEN SHIFT EAST...AS THE WEST COAST TROF MOVES INTO THE ROCKIES. THE WARM WEATHER WILL CONTINUE HOWEVER...WITH HIGHS AROUND 80. ASIDE FROM AN ISOLATED SHOWER OR STORM...WILL CONTINUE TO LEAVE MONDAY DRY FOR NOW. WE WILL THEN TURN OUR ATTENTION TO WHAT HAPPENS WITH THIS TROF IN THE ROCKIES. THE GFS/GEM/ECMWF ALL TRY AND CLOSE OFF A MID/UPPER LEVEL LOW SOMEWHERE OVER SOUTHEAST COLORADO OR THE PANHANDLE OF TEXAS. MOST OF THE PRECIPITATION GENERATED AHEAD OF THIS SYSTEM APPEARS TO STAY TO OUR WEST ON MONDAY NIGHT AND TUESDAY. THEREFORE...WE SHOULD CONTINUE TO STAY VERY WARM WITH TEMPS AROUND 80 DEGREES CONTINUING. THE 12Z ECMWF TAKES THE UPPER LOW AND SLOWLY MOVES IT INTO THE SOUTH CENTRAL PLAINS DURING THE MIDDLE OF THE WEEK BUT KEEPS PRECIPITATION TO OUR WEST UNTIL WEDNESDAY NIGHT. HOWEVER THE 00Z ECMWF IS FASTER AND IS MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGS IT INTO THE CENTRAL PLAINS AS EARLY AS TUESDAY NIGHT...AND SPREADS RAIN INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW FORMS OVER ARKANSAS...AND THEN SITS AND SPINS OVER OUR AREA FOR THE REST OF THE WEEK AND INTO THE WEEKEND. THE GFS IS NOT AS FAST WITH THE PROGRESSION OF THE UPPER SYSTEM AND SHOWS THE UPPER LOW DIVING INTO THE HEART OF TEXAS BY 12Z WED. HOWEVER...LIKE THE ECMWF...IT SHOWS PRECIPITATION SPREADING INTO WESTERN PARTS OF THE AREA BY LATE TUESDAY NIGHT AND INTO WEDNESDAY/WEDNESDAY NIGHT...AS THE LOW MEANDERS IN AND AROUND THE ARKLATEX REGION AND BECOMES ALL WOUND UP. THE GFS ENSEMBLES SHOW A MUCH SLOWER APPROACH AND WEAKER SYSTEM AND WOULD KEEP PRECIP OUT OF THE AREA UNTIL PROBABLY THURSDAY. USUALLY THESE TYPE OF CLOSED LOW SYSTEMS HAVE A MIND OF THEIR OWN AND MODELS HAVE A DIFFICULT TIME PLACING THEM. THEREFORE...WILL SHOW A GRADUAL INCREASE IN POPS FROM WEST TO EAST STARTING TUESDAY NIGHT AND GOING THROUGH WEDNESDAY NIGHT...BUT KEEP CHANCES LOW FOR NOW. TEMPERATURES WILL LIKELY BE MUTED BY CLOUDS/PRECIP ON WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1243 PM CDT THU MAR 15 2012 THE THUNDERSTORM THREAT SHOULD JUST ABOUT BE OVER AT KCGI...BUT THE OTHER SITES WILL SEE 2 TO 4 HOURS OF AT LEAST SCATTERED TS IN THE VICINITY. OTHERWISE THE FORECAST WILL BE VFR THROUGH 18Z FRIDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...GM LONG TERM....CW AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU MAR 15 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 500 AM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS... WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL JACKSON 37.38N 89.65W
03/15/2012 M0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL HOPKINSVILLE 36.85N 87.49W
03/15/2012 M1.75 INCH CHRISTIAN KY LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED ALONG GLASS AVENUE BY LAW
ENFORCEMENT.
&&
SMITTYThe Evansville,IN radar (KVWX), 9 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
3 hail. Local standard time, as filed.
Hail lasted for about 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374074, 374075, 374080.